Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2020, 5:55 AM CDT for Knox County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 5:55 AM CDT (10:55 UTC)
- Expired
- Aug 10, 2020, 6:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:24 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 3:24 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 324 AM CDT Mon Aug 10 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 210 AM CDT Mon Aug 10 2020 A surface cold front is currently draped across the area starting from northeast Colorado extending northeastward to to just east of Minneapolis, Minnesota. A nocturnal 850mb jet is oriented parallel to the cold front and becomes westerly as it reaches far eastern Nebraska/western Iowa. These two factors are combining to force some modest convection along NE/SD border, with more convection beginning to sprout up, extending westward into south-central South Dakota. The orientation of the low-level jet is providing some convergence along the front, but since it is oriented parallel to it, that convergence is not overly strong. Surface CIN values are lowest just ahead of the front at around 140 J/kg in far northeast Nebraska and increase along the front as you go southwestward. Surface based CAPE values associated with the CAPE minimum have slightly declined to around 3500 J/kg but still allow for strong convection to occur. The latest runs of the HRRR, ESRL HRRR, and RAP suggest that a cluster of storms may move eastward along with the zonal flow aloft, but if robust convection does get going a strong cold pool may allow for a more southeastward propagation to occur with the primary hazard being damaging wind gusts. As the today continues, the cold front is expected to march southeast and is expected to make its way to northwest Missouri by 00z Tuesday, and will bring cooler temperatures ranging from the upper 70's in the northwestern CWA to the mid to upper 80's in the far southeastern corner. Isolated to scattered showers and storms will be possible as the front passes through the area but with limited development in the model solutions, limited activity is expected. Looking beyond today's forecast, Tuesday is expected to be dry after any lingering precipitation from the frontal passage exits the area early in the morning. Highs in the mid to upper 80's are expected throughout eastern Nebraska as southeasterly surface flow returns. Global deterministic models are currently hinting at the possibility of a nocturnal MCS that could begin in western NE/SD and propagate ESE forming an MCV and bringing overnight and early morning rain chances to eastern Nebraska. This scenario is also depicted once again Wednesday evening/Thursday morning with the main difference being the propagation of the nocturnal MCS, with the GFS keeping it north of the area and the ECMWF passing it through southeastern Nebraska. Beginning Wednesday, mid-level ridging begins building over southern New Mexico and will slowly begin shifting the mid-level flow northwesterly. Beyond the Wednesday and Thursday nights' storm chances, the bulk of any activity is expected to stay more into Iowa as different shortwave impulses push through the mid- level flow. High temperatures are expected to stay in the upper 80's to around 90, with no real scorchers expected. Model solutions begin to diverge Sunday, with the ECMWF depicting a cold front to pass through the area, while the other global solutions depict a very limited response in surface temperatures and wind direction. If this front comes to fruition, we could enjoy another trip into the lower 80's for highs to start off next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1143 PM CDT Sun Aug 9 2020 Convection has developed along the NE/SD border, moving quite slowly, but should remain north of the KOFK TAF. Additional thunderstorms are expected north of both KOFK and KOMA, although KOFK could see an isolated shower 11-14z. There is a cold front coincident with this activity, and this front will shift winds to the north and increase to 12-14 knots with the initial surge, then settling back into the 9-12 knot range by 16z. Otherwise, VFR through the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...DeWald
Hazardous weather outlook, Aug 10, 4:34 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 434 AM CDT Mon Aug 10 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-102345- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 434 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Isolated showers and storms are possible this morning and today as a cold front continues to move southeast through the area. The front is expected to reach far southeast Nebraska by 7pm and may stall out after the it crosses into northeast Kansas/northwest Missouri. While an isolated storm or two may become severe, widespread severe activity is not expected at this time. The best chance for any severe activity will be in far southeast Nebraska, extending into KS/MO. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and storms continue to be possible into this weekend. Severe storm potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:38 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 52 min |
| Aug 10, 6:57 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 48 min |
| Aug 10, 8:03 AM CDT | Special Weather Statement | OAX | Thurston | 27 min |
| Aug 10, 8:30 AM CDT | Special Weather Statement | OAX | Burt | 45 min |
| Aug 10, 8:42 AM CDT | Special Weather Statement | OAX | Douglas, Saunders, Washington | 33 min |
| Aug 10, 8:46 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 29 min |
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders, Washington | 37 min |
| Aug 10, 9:15 AM CDT | Special Weather Statement | OAX | Otoe | 45 min |
| Aug 10, 9:25 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 50 min |
| Aug 10, 9:09 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 51 min |
| Aug 10, 10:06 AM CDT | Special Weather Statement | OAX | Page | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.